Drunk versus diabetes: How can you tell?
When the conditions are ripe, the distinction between intoxication and a diabetic emergency can easily be blurred
This article was originally posted July 31, 2011. It has been updated with new information.
Dispatch calls your EMS unit to the side of a roadway, where police officers have detained a driver on suspicion of driving under the influence of alcohol intoxication. You find the female driver handcuffed in the back seat of a police cruiser. She is screaming profanities and hitting her head against the side window.
An officer tells you that she was weaving in and out of traffic at highway speed, and it took several minutes to pull her over. She was noncooperative and it took several officers to subdue her. She sustained a laceration to her head, which the officers want you to evaluate.
The woman continues to swear at you as you open the car door. You note that she is diaphoretic and breathing heavily. You can smell what appears to be the sour, boozy smell of alcohol, even though you are not close to her. You can see that the small laceration near the hairline on her right forehead has already stopped bleeding. Her speech is slurred and she appears to be in no mood to be evaluated. The police officers are ready to take her down to the station to be processed for driving under the influence.
Sound familiar? It should – this is a scene that is played out often in EMS systems. While it may seem initially that these incidents are not medical in nature, they really deserve close attention by the EMS personnel.
In this article, we will focus on the challenges of evaluating a patient who is intoxicated versus a patient who is experiencing an acute diabetic emergency. There have been numerous instances where EMS providers have exposed themselves to serious liability secondary to medical negligence. Let's take a closer look.
Diagnosing Diabetic emergencies
Diabetes is a serious disease that affects nearly 29 million people in the United States . Advances in diabetic care have resulted in an improvement in morbidity and mortality rates, and many persons with diabetes live full, productive lives.
However, there are situations where blood glucose levels become too high (hyperglycemia) or too low (hypoglycemia). In either of these situations, not enough glucose crosses the cell membrane of brain cells, causing a deterioration of the patient's mental status. Other signs and symptoms are associated with each condition.
The normal blood glucose range is 90-130 mg/dcL . As blood glucose levels (BGL) fall, the body reacts by releasing glycogen from the liver and large skeletal muscles. Glycogen can be used by these organs to maintain metabolism. However, critical organs such as the brain and heart do not possess glycogen; they have to depend upon normal BGLs to function properly.
As hypoglycemia worsens, the body enters a phase commonly known as insulin shock. The patient's skin becomes cool and diaphoretic. The heart rate rises and the patient may become tachypneic. Confusion sets in. The patient may become combative and noncooperative as he loses consciousness.
The body uses the hormone insulin to help glucose move across cell membranes, out of the bloodstream and into the cell where it is used for metabolism. The body closely regulates insulin and glucose levels so that there is a precise balance of the two.
If insulin is not present in the correct amount, BGL begins to rise. Paradoxically, there may be an excessive amount of glucose in the bloodstream, yet the cells themselves are starving for it. This triggers the hunger reflex to set in, causing the patient to eat (polyphagia), increasing BGL even more. As in hypoglycemia, confusion sets in as the brain begins to malfunction. Eventually the patient loses consciousness.
The body does not tolerate high BGLs. The kidney's nephrons can become "clogged," causing them to fail. The body tries to excrete excess glucose through the urinary tract by forcing the patient to urinate excessively (polyurea). As dehydration sets in, the body triggers a thirst reflex, causing the patient to drink more fluids to compensate (polydypsea).
Meanwhile, the body begins to use stored fats and proteins to create energy metabolism. This is not as efficient as using glucose; rather than creating simple byproducts of water and carbon dioxide during glucose metabolism, fat metabolism result in ketone bodies, which can cause the body to become dangerously acidotic (diabetic ketoacidosis or DKA). The body tries to excrete the ketones by breathing them out of the respiratory tract. The odor associated with exhaled ketone bodies has been described as "sweet," "acetone" and, ominously, like alcohol.
Symptoms of Alcohol intoxication
Ethanol is the active ingredient in alcoholic drinks. It is rapidly absorbed out of the digestive tract and into the bloodstream. In small doses, it acts as a sedative and euphoric; people tend to have lessened inhibitions in the initial phases of intoxication, resulting in giddiness, and heightened energy.
As ethanol levels rise, this phase is followed invariably by increasing drowsiness, clumsiness, and a decreasing level of consciousness. A highly intoxicated patient may become combative without realizing what is happening. Nausea and vomiting are common side effects of excess intoxication. Eventually, the patient will lose control of their airway, causing obstruction by the tongue or emesis. Death will ensue if the condition is not corrected.
Differentiating the patient with "intoxicated" symptoms
It should be obvious that the distinction between the patient who is intoxicated and the patient experiencing a diabetic emergency can be blurred. When the conditions are ripe, it can become very easy to mistake one for the other.
When faced with a situation like the one described in the opening scenario, take a minute to think. The patient's combativeness may be the result of hypo- or hyperglycemia, so restrain the patient as necessary and perform a thorough assessment.
Look carefully for medical alert jewelry, especially around the wrist and neck. If personal identification is available, such as a wallet or purse, check for any information that might point to a medical condition, such as prescriptions, a medical card or, especially, for the insulin-dependent diabetic, small tuberculin syringes.
Establish baseline vital signs. Evaluate BGL using glucometry if available. Check for scarring on the anterior abdomen from repeated insulin injections, and the presence of an insulin pump strapped to a pants belt.
Most importantly, smelling alcohol on the breath is NOT a "rule out" finding!
While this article centers on the diabetic patient, there are other causes of altered mental status, including seizure, brain injury, stroke, drug overdose and psychological conditions. In other words, if your initial impression is that the patient is intoxicated, pause for a few minutes and completely assess for other possible conditions. If you can't be absolutely certain about the underlying cause, don't make a risky decision – transport to an appropriate medical facility.
Treatment for patients with altered mental status
Regardless of the underlying cause, safety is paramount. Restrain the combative patient prior to initial treatment. Remember to not place the patient in the prone position. You need to be able to easily monitor the patient's airway.
Therapeutic interventions for a hypoglycemic patient include oxygen if the patient is hypoxic and intravenous dextrose (D10). If the patient is noncooperative, it may be difficult to initiate intravenous access. Glucagon administered intramuscularly may be easier to deliver in such circumstances, although it may take time for the medication to take effect.
If the patient is awake, cooperative and following your commands, oral administration of glucose may be effective. It may take longer to take effect, so be patient.
A patient with hyperglycemia may be dehydrated, as evidenced by tachycardia, tachypnea and possible hypotension. You may need to provide IV hydration in such circumstances.
Read next: Alcohol-related calls: 7 reminders for EMS providers
1. Diabetes Statistics. The American Diabetes Association. http://www.diabetes.org/diabetes-basics/statistics/ Updated April 1, 2016. Accessed October 20, 2016.
2. American Diabetes Association. "Standards of Medical Care-Table 6 and Table 7, Correlation between A1C level and Mean Plasma Glucose Levels on Multiple Testing over 2-3 months." Alexandria, Va. Vol. 29 Supplement 1: Pages 51–580.
Request product info from top Ambulance Disposable Supplies companies